Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 203, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 9, 2003, 2:04 AM CDT for Aurora County, South Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2003, 2:04 AM CDT (07:04 UTC)
- Expired
- Jul 9, 2003, 2:30 AM CDT
- In force
- 26 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Aurora County, SD
The radar
The Sioux Falls radar (KFSD), 155 km from the middle of the area, began a volume at 07:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 11:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.1 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 79 J/kg
- Mixed-layer CIN
- -313 J/kg
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
574 WUUS53 KFSD 090704 SVRFSD SDC003-090730- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 204 AM CDT WED JUL 9 2003 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN AURORA COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 230 AM CDT * AT 204 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER AURORA COUNTY...OR ABOUT 15 MILES SOUTHWEST OF WESSINGTON SPRINGS...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL AURORA COUNTY NORTH OF INTERESTATE 90 THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4393 9879 4381 9879 4371 9836 4392 9835 $$ SCHUMACHER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 9:45 PM CDT, 4 hours 19 minutes earlier.
Area forecast discussion, Jul 8, 9:45 PM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 945 PM CDT TUE JUL 8 2003 BIG AREA OF TSTMS STILL DVLPG TOWARDS CNTRL SD AND SHOULD GET EVEN BTR AS IT MOVES TOWARDS CWA REST OF TNGT. TSTMS IN NRN NEB SHOULD NOT STEAL ENUF INFLOW TO PREVENT DECENT TSTMS AND HVY RAINS IN PARTS OF CWA TNGT...AS NWD FORCING OVR DVLPG E/W BOUNDARY PRETTY STG. MAIN THREAT OF SVR IN WRN AND SRN CWA NR BTR INSTABILITY. PREV FCST LOOKS REASONABLE...EXCPT SLOWED DOWN EWD PROGRESS SOME. .FSD...FLOOD WATCH FOR ALONG AND SOUTH OF I90 THROUGH 4 AM. RSR
Hazardous weather outlook, Jul 8, 1:19 PM CDT, 12 hours 45 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-091200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1058 AM CDT TUE JUL 08 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... AN UNSEASONABLY STRONG UPPER LEVEL STORM SYSTEM WILL MOVE OVER THE NORTHERN PLAINS LATE THIS AFTERNOON....WHICH WILL GIVE THE TRI STATE THE POTENTIAL FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK TONIGHT. THUNDERSTORMS WILL DEVELOP FIRST AHEAD OF A WEAK UPPER LEVEL SYSTEM THIS AFTERNOON AND THESE STORMS WILL MAINLY AFFECT AREAS ALONG AND NORTH OF SOUTH DAKOTA HIGHWAY 14. THEN LATER THIS AFTERNOON...STORMS ARE EXPECTED TO DEVELOP ALONG THE WARM FRONT OVER NORTHEAST NEBRASKA AND NORTHWEST IOWA LATE THIS AFTERNOON AND SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL. STORMS ARE ALSO EXPECTED TO DEVELOP AHEAD OF THE STRONGER UPPER LEVEL SYSTEM AND SPREAD EAST WITH TIME. BY LATE EVENING THE STORMS WILL MERGE INTO A LARGE CLUSTER OF THUNDERSTORMS. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG WINDS AND OCCASIONAL HAIL. FLOODING... PERSISTENT RAINFALL OVER THE PAST SEVERAL DAYS HAS SATURATED THE GROUND IN MANY LOCATIONS ACROSS THE AREA. HEAVY RAINFALL WILL AGAIN BE POSSIBLE TONIGHT. RAINFALL AMOUNTS COULD EXCEED THREE INCHES IN SOME AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 2 PM ALONG AND NORTH OF HIGHWAY 14 AND AFTER 7 PM TO THE SOUTH OF HIGHWAY 14. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 9, 1:26 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
126 AM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0114 AM 3 N HOLSTEIN IA 1 INCH HAIL
07/09/03 IDA REPORTED BY STORM
SPOTTER.
0114 AM 3 N HOLSTEIN IA 1 INCH HAIL
07/09/03 CHEROKEE REPORTED BY STORM
SPOTTER.Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.